Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 2, NWS Lubbock, TX

January 10, 201815 counties in Texas

NWS Lubbock, TX issued this wind advisory at Jan 10, 2018, 4:11 AM CST for 15 counties in Texas. It took effect at Jan 10, 2018, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2018, 4:11 AM CST (10:11 UTC)
In effect from
Jan 10, 2018, 11:00 AM CST
Expired
Jan 10, 2018, 6:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3504 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS74 KLUB 101011
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
411 AM CST Wed Jan 10 2018

TXZ021-027-028-033>035-039>041-102200-
/O.UPG.KLUB.HW.A.0001.180110T1700Z-180111T0000Z/
/O.NEW.KLUB.WI.Y.0002.180110T1700Z-180111T0000Z/
Parmer-Bailey-Lamb-Cochran-Hockley-Lubbock-Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Muleshoe, 
Littlefield, Amherst, Olton, Morton, Whiteface, Levelland, 
Sundown, Lubbock, Wolfforth, Slaton, Denver City, Plains, 
Brownfield, Meadow, Wellman, Tahoka, New Home, and ODonnell
411 AM CST Wed Jan 10 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 11 AM this morning to 6 PM CST
this evening. The High Wind Watch is no longer in effect. 

* Location...Western and central South Plains and far southwest 
  Texas Panhandle. 

* TIMING...Peaking mid to late this afternoon.

* WINDS...Southwesterly at 30 to 35 mph with gusts of 45 to 55 
  mph.

* IMPACTS...Unsecured lightweight objects will be blown around. 
  In addition, motorists on north to south oriented roads will 
  encounter strong crosswinds. Areas of blowing dust will also 
  reduce visibilities, particularly downwind of open fields and 
  construction zones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

TXZ022-023-029-030-036-042-102200-
/O.NEW.KLUB.WI.Y.0002.180110T1700Z-180111T0000Z/
Castro-Swisher-Hale-Floyd-Crosby-Garza-
Including the cities of Dimmitt, Hart, Tulia, Happy, Plainview, 
Hale Center, Floydada, Lockney, Ralls, Crosbyton, Post, 
and Lake Alan Henry
411 AM CST Wed Jan 10 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 11 AM this morning to 6 PM CST
this evening. 

* LOCATION...South Plains and southwest Texas Panhandle.

* TIMING...Peaking mid to late this afternoon.

* WINDS...Southwesterly at 30 to 35 mph with gusts of 45 to 55
  mph.

* IMPACTS...Unsecured lightweight objects will be blown around. In
  addition, motorists on north to south oriented roads will
  encounter strong crosswinds. Areas of blowing dust will also
  reduce visibilities, particularly downwind of open fields and
  construction zones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
2 follow-up statements
852 
WWUS74 KLUB 102122
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
322 PM CST Wed Jan 10 2018

TXZ021>023-027>030-035-036-110530-
/O.NEW.KLUB.WI.Y.0003.180111T0900Z-180111T2100Z/
/O.CON.KLUB.WI.Y.0002.000000T0000Z-180111T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Floyd-Lubbock-Crosby-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Floydada, Lockney, Lubbock, Wolfforth, Slaton, 
Ralls, and Crosbyton
322 PM CST Wed Jan 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST THURSDAY...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 3 AM to 3 PM CST Thursday. 

* TIMING...Decreasing slightly early this evening then increasing
  behind a cold front late tonight and early Thursday.

* WINDS...Southwesterly at 25 to 35 mph with gusts to near 50 mph
  this evening. After a period of 15 to 30 mph winds winds will
  shift to the north and increase to 25 to 35 mph once again. 

* IMPACTS...Unsecured lightweight objects will be blown around. In
  addition, motorists, particularly of high profile vehicles, will
  be buffeted by cross winds. Areas of blowing dust will also
  reduce visibilities, especially downwind of open fields and 
  construction zones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

TXZ024>026-031-032-037-038-043-044-110530-
/O.NEW.KLUB.WI.Y.0003.180111T0900Z-180111T2100Z/
Briscoe-Hall-Childress-Motley-Cottle-Dickens-King-Kent-Stonewall-
Including the cities of Silverton, Quitaque, Turkey, Memphis, 
Childress, Kirkland, Matador, Roaring Springs, Paducah, Cee Vee, 
Spur, Dickens, Dumont, Guthrie, Jayton, Aspermont, and Old Glory
322 PM CST Wed Jan 10 2018

...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST THURSDAY...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 3 AM to 3 PM CST Thursday. 

* TIMING...Increasing late tonight and early Thursday behind a
  cold front then diminishing mid to late afternoon Thursday.

* WINDS...North winds of 25 to 35 mph 

* IMPACTS...Unsecured lightweight objects will be blown around. In
  addition, motorists on west to east oriented roads will 
  encounter strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

TXZ033-034-039>042-110000-
/O.CON.KLUB.WI.Y.0002.000000T0000Z-180111T0000Z/
Cochran-Hockley-Yoakum-Terry-Lynn-Garza-
Including the cities of Morton, Whiteface, Levelland, Sundown, 
Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, 
New Home, ODonnell, Post, and Lake Alan Henry
322 PM CST Wed Jan 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* Location...Western and central South Plains and far southwest 
  Texas Panhandle. 

* TIMING...Peaking late this afternoon.

* WINDS...Southwesterly at 30 to 35 mph with gusts to near 50 mph.
 
* IMPACTS...Unsecured lightweight objects will be blown around. 
  In addition, motorists on north to south oriented roads will 
  encounter strong crosswinds. Areas of blowing dust will also 
  reduce visibilities, particularly downwind of open fields and 
  construction zones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
914 
WWUS74 KLUB 110003
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
603 PM CST Wed Jan 10 2018


TXZ021>023-027>030-035-036-110115-
/O.EXP.KLUB.WI.Y.0002.000000T0000Z-180111T0000Z/
/O.CON.KLUB.WI.Y.0003.180111T0900Z-180111T2100Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Floyd-Lubbock-Crosby-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Floydada, Lockney, Lubbock, Wolfforth, Slaton, 
Ralls, and Crosbyton
603 PM CST Wed Jan 10 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM CST
THURSDAY...
...WIND ADVISORY HAS EXPIRED...

* TIMING...Decreasing slightly early this evening then 
  increasing behind a cold front late tonight and early 
  Thursday. 

* WINDS...Southwesterly at 25 to 35 mph with gusts to near 50 
  mph this evening. After a period of 15 to 30 mph winds winds 
  will shift to the north and increase to 25 to 35 mph once 
  again. 

* IMPACTS...Unsecured lightweight objects will be blown around. 
  In addition, motorists, particularly of high profile vehicles, 
  will be buffeted by cross winds. Areas of blowing dust will 
  also reduce visibilities, especially downwind of open fields 
  and construction zones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

TXZ033-034-039>042-110115-
/O.EXP.KLUB.WI.Y.0002.000000T0000Z-180111T0000Z/
Cochran-Hockley-Yoakum-Terry-Lynn-Garza-
Including the cities of Morton, Whiteface, Levelland, Sundown, 
Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, 
New Home, ODonnell, Post, and Lake Alan Henry
603 PM CST Wed Jan 10 2018

...WIND ADVISORY HAS EXPIRED...


$$

TXZ024>026-031-032-037-038-043-044-110115-
/O.CON.KLUB.WI.Y.0003.180111T0900Z-180111T2100Z/
Briscoe-Hall-Childress-Motley-Cottle-Dickens-King-Kent-Stonewall-
Including the cities of Silverton, Quitaque, Turkey, Memphis, 
Childress, Kirkland, Matador, Roaring Springs, Paducah, Cee Vee, 
Spur, Dickens, Dumont, Guthrie, Jayton, Aspermont, and Old Glory
603 PM CST Wed Jan 10 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM CST
THURSDAY...

* TIMING...Increasing late tonight and early Thursday behind a 
  cold front then diminishing mid to late afternoon Thursday. 

* WINDS...North winds of 25 to 35 mph

* IMPACTS...Unsecured lightweight objects will be blown around. 
  In addition, motorists on west to east oriented roads will 
  encounter strong crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Jan 10, 4:10 AM CST, 1 minute earlier.

Area forecast discussion, Jan 10, 4:10 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Lubbock TX
410 AM CST Wed Jan 10 2018

.DISCUSSION...
The short story:

A wind advisory is now in effect for all counties on the Caprock
this afternoon. The high wind watch has been canceled.
Additionally, a fire danger statement is in effect for the entire
area this afternoon. The fire weather watch has been canceled.

The longer story:

The thrust of the forecast effort early this morning was spent in
the first 12-24 hours, focused primarily on wind and fire weather
threats associated with a vigorous storm system. The upper level low
churning steadily eastward over Arizona as of 09Z is forecast to
arrive about 3 hours later than thought, only making it to northeast
New Mexico by 00Z. This slight delay may be enough to spare the
South Plains from the worst of the winds, with the strong subsidence
not spreading out of New Mexico until after peak heating/mixing.
Additionally, strong lift coupled with increasing mid-upper level
moisture could result in a fair amount of cloud cover moving in from
the west this afternoon. We could even see isolated high-based
convection develop across the western/northwestern zones this
afternoon, as has been occasionally suggested by the HRRR, RAP, TTU-
WRF as well as some of the lower resolution NWP. We have added a
low shower mention over the southwest Texas Panhandle and western
South Plains given this, though any amounts should be light and
spotty. We can't even rule out a little bit of thunder given the
steep mid-level lapse rates, though instability is progged to be
rather meager, so we haven't included a thunder mention at this
point. Regardless, the potential cloud cover could further inhibit
deep mixing, though any stronger showers aloft could locally
enhance the surface winds. All together, it appears the risk for
more than localized/spotty high wind is low. Instead, a more
likely scenario is advisory level winds (sustained at 30 to 35
mph) developing/spreading out of eastern New Mexico toward midday
and across much of the Caprock this afternoon. Given this, we have
issued a wind advisory for all of our counties on the Caprock
this afternoon, while dropping the high wind watch. Further east,
the strongest pressure gradient and wind fields likely won't
spread across until after the deeper mixing has concluded. For the
implications on fire weather, please refer to the FIRE WEATHER
section toward the bottom.

The upper low will pass by just to our north, across the
Panhandles, this evening, keeping the pressure/height gradients
tight locally overnight. This will keep winds up in the 20 to 30
mph range a good chunk of the night. As the weakening system
departs to the northeast late tonight it will open the door for a
strong cold front to race through the South Plains early Thursday
morning. A very tight pressure gradient will persist well into
the day, and will likely result in another bout of advisory level
winds, though this time with the strongest winds favored across
the northeast/eastern zones. Not to be excluded, one final batch
of upper lift diving southeastward out of the southern Rockies may
be enough to provide a few showers across the western counties
Thursday morning. The CAA is progged to be a little delayed from
previous day's solutions, which would support mainly light rain
showers, though a little snow could mix in as the colder air
advects in toward morning. Otherwise, the main story, aside from
the wind, will be the drastically cooler temperatures. After
highs in the 60s and 70s today (maybe even low 80s off the
Caprock), highs will be stuck primarily in the 40s tomorrow.

Beyond Thursday only minor adjustments were made to the forecast as
northwesterly flow aloft develops and persists into at least early
next week. Temperatures may attempt to quickly rebound (at least on
the Caprock) Friday as downslope flow briefly attempts to return.
However the next cold front should move in late Friday night
knocking temperatures back below average, with a reinforcing surge
next Monday or Monday night. There is some risk enough low-level
moisture may return to bring a chance of light precipitation out
east Monday night into Tuesday, but at this time we have kept the
forecast dry beyond tomorrow morning.

&&

.FIRE WEATHER...
The fire weather watch has been canceled in favor of a fire danger
statement this afternoon. Overall, the strongest winds and
warmest/driest air just don't look like they will align this
afternoon. Temperatures will be warm again today with highs
ranging from the middle 60s near the TX/NM line to near 80 in the
Rolling Plains. Still, it isn't expected to be overly dry, with
minimum RH values of 20 to 30 percent common. We may see the RH
dip into the upper teens off the Caprock this afternoon, but this
area will also see the weakest winds, with critical level speeds
not expected until late this afternoon (if at all). Further west,
sustained wind speeds of 20 to 30 mph at the 20 ft level are
expected to be common on the Caprock this afternoon, but RH values
will hold steady or may actually rise toward 30 percent as the
strongest winds arrive. So, altogether, critical fire weather
conditions will be tough to come by. Even so, the strong
southwesterly winds this afternoon will have the potential to
quickly spread any wildfires that develop.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 6 PM CST this evening
for TXZ021>023-027>030-033>036-039>042.

&&

23
Hazardous weather outlook, Jan 9, 4:04 PM CST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
404 PM CST Tue Jan 9 2018

TXZ021>044-102215-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
404 PM CST Tue Jan 9 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm, dry and windy conditions are expected Wednesday. A High
Wind Watch remains in effect for Wednesday for areas from the
extreme southwestern Panhandle to the southern South Plains. A Fire
Weather Watch remains in affect for Wednesday afternoon for
areas along and east of the Interstate 27 and Highway 87 corridor.
Finally, additional windy conditions are expected behind a cold
front on Thursday which may require the issuance of a Wind
Advisory.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:22 PM CSTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 16 more24 hr

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.